Alert archive / Vermont / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Burlington, VT

July 30, 2024Caledonia County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 30, 2024, 1:12 AM EDT for Caledonia County, Vermont. It was in force for 9 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2024, 1:12 AM EDT (05:12 UTC)
Expired
Jul 30, 2024, 9:52 AM EDT
In force
9 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County Caledonia County, VT

The radar

The Burlington radar (KCXX), 88 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:05 AM EDTRAIN 3.192 E Danville, VT24-hour rainfall.
Jul 30, 6:45 AM EDTRAIN 8.41N St. Johnsbury, VT24-hour rainfall.
Jul 30, 7:00 AM EDTRAIN 1.2Danville, VT24-hour rainfall.
Jul 30, 7:00 AM EDTRAIN 7.4Nw St Johnsbury, VT24-hour rainfall.
Jul 30, 7:30 AM EDTRAIN 1.87N Danville, VT24-hour rainfall.
Jul 30, 9:13 AM EDTRAIN 2.09Harvey Hollow, VT
Jul 30, 9:14 AM EDTRAIN 1.191 Sw Danville, VT
Jul 30, 9:16 AM EDTRAIN 5.391 Wsw Saint Johnsbury, VT
Jul 30, 9:17 AM EDTRAIN 6.651 Sse Saint Johnsbury, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 226 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 5.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WGUS51 KBTV 300512
FFWBTV
VTC005-301115-
/O.NEW.KBTV.FF.W.0009.240730T0512Z-240730T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
112 AM EDT Tue Jul 30 2024

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Central Caledonia County in northeastern Vermont...

* Until 715 AM EDT Tuesday.

* At 112 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1.5 to 2.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  St. Johnsbury, Danville, Barnet, Peacham, Waterford, Greenbank 
  Hollow and Passumpsic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4436 7207 4436 7211 4437 7218 4439 7220
      4442 7219 4444 7216 4444 7212 4444 7206
      4443 7202 4443 7199 4440 7196 4439 7196
      4437 7200 4436 7203

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Haynes
3 follow-up statements
261 
WGUS71 KBTV 300536
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
136 AM EDT Tue Jul 30 2024

VTC005-301115-
/O.CON.KBTV.FF.W.0009.000000T0000Z-240730T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caledonia VT-
136 AM EDT Tue Jul 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT THIS 
MORNING FOR CENTRAL CALEDONIA COUNTY...

At 136 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4.25 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts of 1.5 to 2.5 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  St. Johnsbury, Danville, Barnet, Peacham, Waterford, Greenbank 
  Hollow and Passumpsic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4436 7207 4436 7211 4437 7218 4439 7220
      4442 7219 4444 7216 4444 7212 4444 7206
      4443 7202 4443 7199 4440 7196 4439 7196
      4437 7200 4436 7203

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Haynes
473 
WGUS51 KBTV 300822
FFWBTV
VTC005-301415-
/O.EXT.KBTV.FF.W.0009.000000T0000Z-240730T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
422 AM EDT Tue Jul 30 2024

The National Weather Service in Burlington has extended the

* Flash Flood Warning for...
  Central Caledonia County in northeastern Vermont...

* Until 1015 AM EDT.

* At 422 AM EDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area requiring rescues. 
  Between 3.75 and 8 inches of rain have fallen. The expected 
  rainfall rate is 0.25 to 0.75 inches in 1 hour. Additional 
  rainfall amounts up to 1 inch are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly. A Flash 
  Flood Emergency is also embedded within this region east of 
  Danville and towards St. Johnsbury.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  St. Johnsbury, Danville, Barnet, Peacham, Waterford, Greenbank 
  Hollow and Passumpsic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4436 7207 4436 7211 4437 7218 4439 7220
      4442 7219 4444 7216 4444 7212 4444 7206
      4443 7202 4443 7199 4440 7196 4439 7196
      4437 7200 4436 7203

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR

$$

Haynes
233 
WGUS71 KBTV 301352
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
952 AM EDT Tue Jul 30 2024

VTC005-301402-
/O.CAN.KBTV.FF.W.0009.000000T0000Z-240730T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caledonia VT-
952 AM EDT Tue Jul 30 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CALEDONIA COUNTY...

The heavy rain has ended and flood waters are no longer expected to 
rise.  However, last night's rainfall lead to considerable flooding 
around the area and Areal Flood Warnings are still in effect for 
much of the area. Please continue to heed remaining road closures 
and follow all instructions from local officials.

&&

LAT...LON 4436 7207 4436 7211 4437 7218 4439 7220
      4442 7219 4444 7216 4444 7212 4444 7206
      4443 7202 4443 7199 4440 7196 4439 7196
      4437 7200 4436 7203

$$

Duell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:32 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 10:32 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1032 PM EDT Mon Jul 29 2024

.SYNOPSIS...
An upper level low moving northward through New England will
spark isolated to scattered showers and a few thunderstorms,
mainly in Vermont through the first part of the night.
Increasingly warm and humid conditions will lead to increasing
risk of heavy rainfall, especially on Wednesday when widespread
showers and thunderstorms are expected. Heat and humidity will
continue through the rest of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1029 PM EDT Monday...Very few changes made to this update
as the forecast remains on track. Low pressure associated with
several showers and thunderstorms will shift away from the
forecast area throughout the night, bringing the precipitation
to an end very gradually. Lows will be mild in the 60s for most,
and some patchy valley fog is anticipated for some. Tomorrow
still looks hot with winds turning out of the south and showers
redeveloping in the afternoon/evening. Previous discussion
below:

Previous discussion...Interesting scenario for a short window
with possible strong thunderstorms for the rest of today in
Vermont. Mid-afternoon MLCAPE values have surged above 1000 J/kg
from northeastern Vermont southwestward into the southern
Champlain Valley. However, soundings show a mid-level warm nose
and CIN that is present associated with a lot of mid level dry
air. This cap will be eroded as the mid-level low continues to
wobble north-northwestward. We are beginning to see some cells
fire up, which are anticipated to pulse up such that isolated
thunderstorms are expected to blossom mainly between 5 and 8 PM,
and only gradually wind down through midnight. A couple of
these storms could be capable of a wet microburst as
precipitable water surges back above 1.5" and some mid-level dry
air remains amidst upper height rises that support high
equilibrium levels.

Once the mid-level low responsible for the convection departs to
the northeast late tonight, shower chances will decrease but
continue nevertheless with plenty of moisture and cyclonic flow
present. Low clouds and patchy fog in areas that saw evening
rain will be more likely as well, but some modest southerly low
level wind will tend to mitigate dense fog.

Some mid level ridging will follow for a brief time tomorrow
which will support hotter and dry conditions. South winds will
advect warmer air into the region, with the warmest 850 millibar
air progged to be over central New York near 18 Celsius. With
dry adiabatic lapse rates, that would suggest upper 80s will be
widespread in our valleys. So with dew points in the upper 60s
to low 70s, expect heat index values to flirt with 95 degrees in
localized areas. If more widespread coverage of mid 90 heat
indexes were forecast, especially in western Addison County and
the southern Champlain Valley generally, a Heat Advisory may be
needed. In the context of vulnerable communities, the corridor
just east of Route 11 in southern St. Lawrence County may have
a relatively high Heat Risk, as well.

Aside from the heat, isolated to scattered showers and
thunderstorms will develop during the afternoon. They will be
favored in northern New York given the closer proximity to an
incoming compact upper level trough. So better moisture and
forcing upstream over the Great Lakes region will support most
thunderstorm coverage tomorrow, especially in the late afternoon
and evening, in our western areas. Locally heavy rain will be
possible as much higher precipitable water moves into the region,
with low chances of strong storms with low amounts of deep layer
shear. Rain chances will continue over night and humidity will
build, supporting unusually warm overnight lows. The current
forecast suggests a record warm minimum temperature for
Wednesday in Burlington.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
As of 306 PM EDT Monday...A potent shortwave is poised to track
across the North Country on Wednesday with period of moderate to
heavy rainfall expected throughout the day. Model guidance continues
to show impressive PWAT values likely exceeding 2 inches (99th
percentile) and very deep warm cloud depths. These two variable are
likely to create very favorable warm rain processes, and when
coupled with height falls associated with an approaching shortwave
will produce widespread rainfall across the region. Given the very
moist vertical profiles due to the modified tropical source region,
we will see moist adiabatic lapse rates through nearly the entire
column. This should limit our severe potential with poor mid-level
lapse rates and high freezing levels, but enough mixed layer
instability is forecast to be present to produce scattered
thunderstorms as well. Models continue to trend higher with rainfall
amounts which is no surprise as the environment should be loaded
with moisture and enough forcing to squeeze it out. With the latest
forecast, we should easily see 0.75" to 1.5" across the region with
localized amounts possibly exceeding 2 inches. Flash flooding isn't
likely at this time as our 3 and 6 hours flash flood guidance is
between 2.5 and 3 inches respectively. We will be watching the
rainfall closely through Wednesday should the flood threat increase
or storms begin to move over the same area several times. Rain will
taper off from west to east Wednesday evening with all showers
exiting the region after midnight.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 306 PM EDT Monday...Hot and humid. These are the words that
best describe how the second half of the week into the weekend is
looking for Vermont and northern New York. Following the shortwave
on Wednesday, a building ridge of high pressure will shift over the
region on Thursday and remain entrenched through at least Saturday
morning. Models are showing impressive warming in the 850 mb and 925
mb levels as this mid-level ridge moves overhead which should
correspond to temperatures warming into the upper 80s to lower 90s
with Friday likely to be the warmest day. With dewpoints remaining
in the mid 60s to lower 70s, we will have to watch heat indices
closely as we could briefly reach heat advisory criteria in the
Champlain and Connecticut River Valleys on Friday. Over the weekend,
a cold front is expected to move through the Northeast but there
continues to be a lot of discrepancy on when the front will finally
push through the region. The one thing the models do agree upon,
however, is that thunderstorms will accompany the frontal passage.
Given the warm and moist environment ahead of a major change in air
mass, strong to severe storms cannot be ruled out. Stay tuned.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Through 00Z Wednesday...We are monitoring showers and
thunderstorms across the forecast area this evening that have
produced and could continue to produce IFR and LIFR visibilities
in southern/central Vermont. We can expect these showers and
thunderstorms to gradually dwindle throughout the overnight
hours. IFR conditions are again possible at SLK, MPV, and EFK.
While there is a bit of wind that could prevent or dilute this
fog, conditions are very moist, especially after today's storms,
it is still likely that there could be at least some valley
mist or patchy fog developing between 06Z-12Z Tuesday. Light and
variable winds this evening will pick up a light, more southerly
flow tomorrow.

Outlook...

Tuesday Night: VFR. Chance SHRA, Slight chance TSRA.
Wednesday: Mainly MVFR, with local VFR possible. Definite SHRA,
Chance TSRA.
Wednesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, Chance TSRA.
Thursday: Mainly VFR, with local IFR possible. Slight chance
SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Chance SHRA, Slight chance TSRA.
Friday Night: VFR. Chance SHRA, Slight chance TSRA.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff/Storm
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Storm
Hazardous weather outlook, Jul 29, 3:15 AM EDT, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Mon Jul 29 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-300715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
315 AM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is the risk of locally heavy rainfall leading to an isolated
flash flood threat on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 8:54 PM EDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
854 PM EDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             North Clarendon         43.57N  72.97W
07/29/2024  E1.25 inch       Rutland            VT   Public

&&

Event Number BTV2402780

MBH

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:57 AM EDTAreal Flood WarningBTVCaledonia9 hr
Jul 30, 1:07 AM EDTAreal Flood WarningBTVEssex, Orleans17 hr
Jul 30, 1:21 AM EDTAreal Flood WarningBTVCaledonia, Washington3 hr
Jul 30, 1:43 AM EDTFlash Flood WarningBTVEssex, Orleans9 hr
Jul 30, 2:00 AM EDTAreal Flood WarningBTVCaledonia, Essex8 hr
Jul 30, 2:24 AM EDTFlash Flood WarningBTVCaledonia, Essex7 hr
Jul 30, 2:49 AM EDTFlash Flood WarningBTVOrleans3 hr
Jul 30, 3:08 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatBTVCaledonia7 hr
Jul 30, 3:13 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatBTVEssex, Orleans5 hr
Jul 30, 3:39 AM EDTFlash Flood WarningBTVCaledonia, Essex3 hr
Jul 30, 4:42 AM EDTRiver Flood WarningBTVCaledonia6 hr
Jul 30, 4:54 AM EDTAreal Flood WarningBTVCaledonia, Essex, Orleans11 hr
Jul 30, 5:45 AM EDTAreal Flood WarningBTVOrleans99 min
Jul 30, 6:28 AM EDTAreal Flood WarningBTVCaledonia, Essex3 hr
Jul 30, 7:48 AM EDTAreal Flood WarningBTVEssex, Orleans2 hr
Jul 30, 9:49 AM EDTAreal Flood WarningBTVCaledonia, Essex8 hr
Jul 30, 3:23 PM EDTSpecial Weather StatementBTVChittenden52 min
Jul 30, 3:29 PM EDTFlood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 6 more30 hr
Jul 30, 3:57 PM EDTSevere Thunderstorm WarningBTVAddison63 min
Jul 30, 4:00 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Lamoille60 min
Jul 30, 4:50 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden55 min
Jul 30, 4:55 PM EDTSpecial Weather StatementBTVFranklin50 min
Jul 30, 6:14 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Grand Isle46 min

Nearby

Flash Flood Warnings in Vermont, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.